Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 10, NWS Kansas City, MO

April 3, 2014Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 3, 2014, 8:58 AM CDT for Ray County, Missouri. It took effect at Apr 3, 2014, 6:42 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2014, 8:58 AM CDT (13:58 UTC)
In effect from
Apr 3, 2014, 6:42 PM CDT
Expired
Apr 4, 2014, 10:00 PM CDT
In force
27 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Crooked River near Richmond (RICM7). The gauge peaked at 17.58 ft at Apr 3, 2014, 7:00 PM CDT.

actionminormoderate510152004/0304/0404/0504/06
Action stage
14 ft
Minor stage
20 ft
Moderate stage
21 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06895000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 3, 6:32 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 3, 6:32 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT Thu Apr 3 2014

.DISCUSSION...
Issued at 352 AM CDT THU APR 3 2014

Short Term (Today through Friday):

The main concern during the short term will be for continued flash
flooding as well as areal and river flooding associated with ongoing
morning convection. This flooding will continue and is expected over
the southern portion of the CWA where storms have been training over
the same area for several hours. There will also be continued
chances for an isolated severe storm through 5AM with the main
threat being marginally large hail. These storms are expected to
weaken and shift east of the area by mid morning as the LLJ which
fueled these storms weakens and become refocused out to the west.

This afternoon's forecast is contingent how how quickly we can
recover from morning convection. What is evident is that a vigorous
upper level trough will move out of the Four Corners region this
morning into the central Plains. As it does it will take on a
negative tilt. In response to this upper trough move into the
Plains, cyclogenesis will be occurring across eastern Kansas where a
surface cold front will be strengthening. A surface low will develop
in the vicinity of Kansas City or St. Joseph by 18Z with a warm
front extending eastward perhaps right along the Hwy 36 corridor and
a cold front extending south-southwestward to near Chanute. It is
south and east of those boundaries that will be in the warm sector
an ripe for another round of severe weather again providing the
atmosphere can recover. High-res short range models suggest that the
atmosphere does recover by 18Z-20Z and thunderstorms will develop
along or near a Cameron MO. to Blue Mound KS line. Model soundings
are suggesting 1500-2500J/Kg of CAPE for storms to work with
provided they do develop. Plenty of moisture will also be available
for these storms with dewpoints soaring into the upper 50s to mid
60s ahead of the cold front. Low and deep layer shear will also be
very strong. This would suggest that discrete thunderstorms would be
the initial mode of thunderstorms development during the afternoon
with large hail and even an isolated tornado possible. As the cold
front pushes through the CWA in the late afternoon/early evening it
is very possible that thunderstorm will congeal into a squall line
with damaging winds and isolated tornado as the main threats. Also,
there will be the continued threat for flash flooding, areal
flooding and river flooding especially across portions of west
central Missouri and east central Kansas where 3"-5" of
precipitation has fallen over the past 36 hours. Model
soundings/output suggest that the squall line will exit the eastern
CWA by 9PM.

Tonight the upper level trough is then expected to move from eastern
Nebraska into northeastern Iowa. Wrap around moisture will be
possible across northern Missouri and as such have keep slight
chance to chance POPs there. Precipitation will be in the form of
light rain but light snow could mix in early Friday morning.
Otherwise, Friday will start out cloudy and gradually clear during
the day. Conditions will be rather blustery though with strong
northwest winds and highs in the mid 40s to mid 50s.

Long Term (Friday night - Wednesday):

High pressure will move into the area Friday night providing good
radiational cooling with lows falling into the mid 20s to lower 30s.
High pressure will traverse the area Saturday providing poor mixing
however sunny skies will allow temperatures to rise into the mid 50s
to near 60. An upper level trough will move out of the central
Rockies into the central Plains late Saturday night into Sunday.
This will allow showers to develop over the area on Sunday into
Sunday night. Behind this upper level trough the area will be under
northwest flow aloft. A few weak shortwaves will move through the
area on Monday and Tuesday providing for chance showers through the
period. Surface high pressure will build into the area on Wednesday
and conditions will again dry out. Highs through this period will
range from the lower 50s to lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 622 AM CDT THU APR 3 2014

A few light showers will be possible at the terminals through 13Z
with MVFR cigs/vis. Showers will come to an end this morning but
cigs/vis will remain in the MVFR range with cigs perhaps even falling
back into IFR. Winds will be out of the east this morning around
10kts and they will gradually veer to the south by this afternoon. a
cold front will get organized across east Kansas this afternoon and
there is a brief window between 19Z-22Z for thunderstorms...possibly severe...
to affect MCI and MKC. MVFR cigs/vis will continue through the
afternoon. Between 21Z-22Z the cold front will move through the
terminals effectively ending the storm chances and veering winds to
the west around 15kts with gusts between 20-25kts. Expect MVFR cigs
to continue behind the front through the remainder of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through this evening FOR KSZ057-105.

MO...FLASH FLOOD WATCH through this evening FOR MOZ037>040-043>046.

&&

DISCUSSION...73
AVIATION...73
Hazardous weather outlook, Apr 3, 5:06 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT THU APR 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
506 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 WIDESPREAD THUNDERSTORMS WILL OCCUR THIS MORNING, AND MOVE OUT OF
THE AREA BY THE MIDDLE TO LATE MORNING HOURS.

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED LATER THIS AFTERNOON. THE
BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ACROSS WESTERN AND
CENTRAL MISSOURI. A FEW TORNADOES ARE POSSIBLE WITH THESE STORMS...AS
IS HAIL TO THE SIZE OF BASEBALLS.

STORMS WILL MOVE OUT OF THE AREA AROUND 9 PM TO MIDNIGHT TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 3, 4:22 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     HEAVY RAIN       3 W CENTERVIEW          38.75N 93.90W
04/03/2014  M5.25 INCH       JOHNSON            MO   TRAINED SPOTTER

            STORM TOTAL SINCE WEDNESDAY MORNING

&&

JL
Local storm report, Apr 3, 6:41 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     FLASH FLOOD      2 N DRESDEN             38.78N 93.35W
04/03/2014                   PETTIS             MO   LAW ENFORCEMENT

            *** 1 INJ *** HIGHWAY T CLOSED DUE TO 3 SEPARATE CULVERT
            WASHOUTS. ONE INJURY REPORTED.

&&

BOOKBINDER
Local storm report, Apr 3, 6:44 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     FLASH FLOOD      SW HOUSTONIA            38.90N 93.36W
04/03/2014                   PETTIS             MO   LAW ENFORCEMENT

            SWIFT WATER RESCUE UNDERWAY ON HIGHWAY D...2 MILES EAST
            OF MO HIGHWAY 127.

&&

BOOKBINDER
Local storm report, Apr 3, 8:54 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       WARRENSBURG             38.76N 93.73W
04/03/2014  M5.50 INCH       JOHNSON            MO   PUBLIC

            SINCE 8 PM WEDNESDAY, 36 HOUR TOTAL IS 6.7 INCHES

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:55 PM CDTSevere Thunderstorm WarningEAXBates, Cass35 min
Apr 2, 10:27 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson33 min
Apr 2, 10:29 PM CDTSpecial Weather StatementEAXCass46 min
Apr 2, 11:04 PM CDTSpecial Weather StatementEAXJohnson41 min
Apr 2, 11:46 PM CDTSevere Thunderstorm WarningEAXJohnson29 min
Apr 3, 12:19 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Lafayette8 hr
Apr 3, 12:37 AM CDTSevere Thunderstorm WarningEAXBates23 min
Apr 3, 12:41 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte34 min
Apr 3, 1:15 AM CDTSpecial Weather StatementEAXBates30 min
Apr 3, 1:21 AM CDTSpecial Weather StatementEAXHoward24 min
Apr 3, 1:35 AM CDTRiver Flood WarningEAXCass, Henry, Johnson64 hr
Apr 3, 1:44 AM CDTSevere Thunderstorm WarningEAXBates31 min
Apr 3, 1:52 AM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline7 hr
Apr 3, 2:11 AM CDTRiver Flood WarningEAXBates, Cass, Henry66 hr
Apr 3, 2:16 AM CDTSpecial Weather StatementEAXHenry, Pettis44 min
Apr 3, 4:57 AM CDTRiver Flood WarningEAXCooper47 hr
Apr 3, 5:48 AM CDTRiver Flood WarningEAXHoward33 hr
Apr 3, 7:54 AM CDTAreal Flood WarningEAXBates, Cass, Cooper, Henry, Howard, Johnson and 2 more6 hr
Apr 3, 9:40 AM CDTRiver Flood WarningEAXCarroll41 hr
Apr 3, 1:46 PM CDTSpecial Weather StatementEAXBates29 min
Apr 3, 1:58 PM CDTSpecial Weather StatementEAXCooper32 min
Apr 3, 2:01 PM CDTAreal Flood WarningEAXBates, Cass, Cooper, Henry, Howard, Johnson and 3 more24 hr
Apr 3, 2:21 PM CDTSevere Thunderstorm WarningEAXCooper, Howard24 min
Apr 3, 2:55 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph35 min
Apr 3, 2:57 PM CDTFlash Flood WarningEAXCooper, Howard3 hr
Apr 3, 3:05 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph40 min
Apr 3, 3:07 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis38 min
Apr 3, 3:35 PM CDTSevere Thunderstorm WarningEAXHenry25 min
Apr 3, 3:46 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis44 min
Apr 3, 4:14 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline31 min
Apr 3, 4:37 PM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Saline38 min
Apr 3, 5:01 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph, Saline44 min
Apr 3, 5:06 PM CDTSevere Thunderstorm WarningEAXHenry24 min
Apr 3, 5:10 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis50 min
Apr 3, 5:26 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph49 min
Apr 3, 5:49 PM CDTSevere Thunderstorm WarningEAXCooper, Howard41 min
Apr 2, 7:14 PM CDTSevere Thunderstorm WarningEAXLinn31 min
Apr 2, 8:13 PM CDTSevere Thunderstorm WarningEAXMiami32 min
Apr 2, 8:24 PM CDTSpecial Weather StatementEAXLinn51 min
Apr 2, 8:55 PM CDTSevere Thunderstorm WarningEAXLinn35 min
Apr 2, 9:29 PM CDTSevere Thunderstorm WarningEAXLinn, Miami46 min
Apr 2, 9:58 PM CDTSpecial Weather StatementEAXJohnson32 min
Apr 2, 10:21 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte24 min
Apr 3, 12:01 AM CDTSpecial Weather StatementEAXLinn44 min
Apr 3, 12:07 AM CDTSevere Thunderstorm WarningEAXAtchison23 min

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.